Alert archive / Indiana / Gale Watches in 2021

Gale Watch 7, NWS Northern Indiana

September 23, 2021

NWS Northern Indiana issued this gale watch at Sep 23, 2021, 10:22 PM EDT. It took effect at Sep 24, 2021, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 23, 2021, 10:22 PM EDT (02:22 UTC)
In effect from
Sep 24, 2021, 6:00 PM EDT
Expired
Sep 24, 2021, 4:17 AM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

961 
WHUS73 KIWX 240222
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1022 PM EDT Thu Sep 23 2021

LMZ043-046-241030-
/O.EXT.KIWX.SC.Y.0057.000000T0000Z-210924T2200Z/
/O.NEW.KIWX.GL.A.0007.210924T2200Z-210925T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1022 PM EDT Thu Sep 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...

* WHAT...For the Small Craft Advisory, waves 4 to 7 ft Friday
  morning subsiding to 2 to 4 ft Friday midday. Southwest wind 10
  to 20 knots. For the Gale Watch, waves 3 to 5 ft. Southwest 
  wind 15 to 20 knots veering west after midnight and wind gusts 
  up to 35 knot gales through midnight.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 6 PM EDT Friday. 
  For the Gale Watch, from Friday evening through late Friday 
  night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
1 follow-up statement
066 
WHUS73 KIWX 240817
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
417 AM EDT Fri Sep 24 2021

LMZ043-046-241630-
/O.EXT.KIWX.SC.Y.0057.000000T0000Z-210925T2000Z/
/O.CAN.KIWX.GL.A.0007.210924T2200Z-210925T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Fri Sep 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT SATURDAY...
...GALE WATCH IS CANCELLED...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 knots.
  A few gusts to 35 knot gales are possible this evening. Winds
  veer west 15 to 25 knots on Saturday. Waves 3 to 6 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Sep 23, 7:24 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 23, 7:24 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
724 PM EDT Thu Sep 23 2021

.SYNOPSIS...
Issued at 325 PM EDT Thu Sep 23 2021

Scattered rain showers will taper this evening with gradually
clearing skies overnight. Winds will also diminish tonight, but will
pick up again later on Friday in advance of an approaching cold
front. This cold front will bring a brief period of some rain
showers late Friday evening into early Saturday morning. After a
warmer and sunny Friday, high temperatures will briefly cool off
back into the mid and upper 60s for Saturday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 325 PM EDT Thu Sep 23 2021

Lingering showers this evening will be followed by a quieter Friday.

Showers are lingering this afternoon with two distinct areas of
greater coverage. One area is in association with lake
enhancement/deformation/TROWAL-type forcing across SW Lower Michigan
into north central Indiana. A second area of persistent showers has
affected primarily south central Lower Michigan in vicinity of
the upper low. The upper low center exhibited very little movement
this morning/early afternoon as vort filament wrapped
cyclonically around the parent circulation. This upper low should
become slightly more progressive to north this evening. Lake
enhanced rain showers should also diminish over the next several
hours into early evening as TROWAL feature begins to slowly
erode/shift eastward and low level winds begin to back. Otherwise
tonight skies should begin to clear from southwest to northeast as
stronger mid level subsidence builds into the area following
departure of the mid/upper level height minimum. Clearing skies
and slackening winds should allow lows to drop into the mid 40s,
but likely remaining in the 50s adjacent to Lake Michigan with
onshore flow being maintained.

A quick transition back to warm advection on Friday (highs back into
the 70s) as short wave upper ridging tracks across the Great Lakes.
A strong 140 knot eastern Pacific jet streak is making its way
across Alberta Canada this afternoon, and amplification of
upstream short wave trough is expected as this jet streak dives
through the base of this trough tonight. Quality moisture return
will be limited through the day Friday, with perhaps a narrow
window of better low level moisture transport Friday evening as
low level flow trajectories become a bit more favorable with
respect to southeast CONUS low level anticyclone. Fairly good
dynamics with this short wave, brief moisture transport, and some
frontal moisture-pooling should allow for a period of frontally
forced rain showers to track across the area late Friday evening
into the overnight. Progressive nature of the forcing and limited
moisture should keep rainfall amounts in check in the tenth to
quarter of an inch type magnitude. Have continued to omit thunder,
although cannot completely rule out an isolated storm,
particularly in vicinity of Lake Michigan where some lake induced
instability is expected.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM EDT Thu Sep 23 2021

A brief intrusion of cooler air still looks to affect the area for
Saturday behind the Friday night/early Saturday fropa. Guidance
appears to be hinting at a bit slower frontal passage, which would
keep shower chances in place across the east Saturday morning.

The cooler air for Saturday should be short lived as broad western
CONUS upper ridge progression allows for shift of low level
anticyclone across southeast CONUS. Gusty southwest winds will
likely develop in this pattern once again for Sunday night/Monday.
Another Pacific wave ridging the ridge should allow for another sfc
front to drop across the southern Great Lakes on Monday. Precip
chances on Monday look meager with low level anticyclone across
southeast CONUS blocking any notable moisture transport.

As previous forecast mentioned, predictability in longwave pattern
breaks down post-Monday. Guidance does have a consensus to a more
amplified pattern by middle of next week, but placement of
central CONUS upper ridge and eastern CONUS/southeast Canadian
upper trough placement still of low confidence. This could
somewhat temper the warmup for midweek, particularly if trends in
latest deterministic GFS verify of holding back the upper ridge
axis to the west for a longer duration more inline with EC. Of
greater confidence is maintenance of a dry forecast Tue-Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 724 PM EDT Thu Sep 23 2021

The upper low continues moving northeast, away from the area tonight
allowing clouds to dissolve and clearing of skies to ensue as well
as winds to relax early in the period. Winds will also tend to back
towards south and southwesterly winds. This allows for VFR
conditions to take over for the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement until 10 PM CDT this evening for INZ003.

MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 2 AM EDT Saturday for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 23, 3:50 PM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 PM EDT Thu Sep 23 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-242000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
350 PM EDT Thu Sep 23 2021 /250 PM CDT Thu Sep 23 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-242000-
La Porte-Berrien-
350 PM EDT Thu Sep 23 2021 /250 PM CDT Thu Sep 23 2021/

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT /10 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerous swimming conditions may linger into Friday morning for
southeast Lake Michigan beaches. Dangerous swimming conditions are
also possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-242000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 PM EDT Thu Sep 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Conditions hazardous to small craft will persist through late Friday
night.

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.